Nebraska, 2007

Ice Storm in Nebraska, December 1, 2007

December 1, 2007 · NWS LBF · 7 events in 7 counties and zones

S. impacted portions of Southwest, Central, and North Central Nebraska on December 1st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm system lifting out of the Southwestern U.S. impacted portions of Southwest, Central, and North Central Nebraska on December 1st. During the early morning hours, freezing rain and sleet began to occur and persisted through early afternoon. By the end of the event, ice accumulations of a quarter to half inch accumulated, causing hazardous conditions. The heaviest accumulations occurred across the southeastern half of Holt county where ice accumulations of a half inch were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 2:57 PM CST, 11 hours 3 minutes earlier.

Area forecast discussion, Nov 30, 2:57 PM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME AND DATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CST FRI NOV 30 2007

.DISCUSSION...
THE LATEST SOLNS OF THE  NAM12...GFS...UKMET AND ECMWF HAVE
GENERALLY CONVERGED ON A SOLN WHICH SLIGHTS WESTERN AND NORTH
CENTRAL NEBRASKA AND FOCUSES THE HIGHEST PCPN ACROSS ERN NEB...KS...
SD AND THE MIDWEST. SIGNIFICANT UNCERTAINTY CONTINUES IN THE FCST
QPF AMOUNTS AS WATER VAPOR CLEARLY INDICATES TROPICAL MOISTURE IS
SURGING NORTH OFF THE ITCZ LOCATED AT 10N AND HEADING FOR THE
CENTRAL U.S.. THE COMBINATION OF THIS MOISTURE...NEARLY 300 PERCENT
OF NORMAL...AND ARCTIC AIR SUGGESTS A RECORD EVENT IS UNDERWAY BUT
MYSTERIOUSLY NONE OF THE MODELS SUGGEST MUCH MORE THAN YOUR TYPICAL
HP WINTER STORM EVENT.

THE OFFICIAL FCST CALL FOR AN ICE STORM WARNING FROM CHAPPELL
NORTHEAST TO AINSWORTH AND BUTTE INCLUDING ALL AREAS TO THE
SOUTHEAST. THIS IS VERY LIBERAL CONSIDERING THE BLENDED MODEL SOLNS
OF THE NAM12 AND GFS WOULD SUGGEST A WARNING LESS THAN HALF THIS
SIZE BUT MOISTURE ADVECTION...WINDS ALOFT AND INTENSE WARM AIR
ADVECTION SUPPORT THIS CAUTIOUS FCST. NORTHWEST OF THE WARNING A
WINTER WEATHER ADZY WILL BE ISSUED FOR MIXED FREEZING RAIN...SLEET
AND SNOW. ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH ARE LIKELY WITHIN THE
WARNED AREA WITH HEAVIEST AMOUNTS EAST OF HIGHWAY 83.

FOR TONIGHT...THE NAM SUGGEST FZIPSN WILL BREAK OUT LATE THIS
EVENING AND COVER ALL OF THE FCST BY MORNING. THE NAM THEN LIFTS
BANDS OF FZIP NORTH SATURDAY MORNING AND EARLY SATURDAY AFTN WHICH
MIXES WITH SNOW ACROSS FAR NRN ZONES AND THE NW. NONE OF THE MODELS
SUGGEST HEAVY SNOW WILL DEVELOP...LIKELY BECAUSE OF THE LACK OF
FRONTOGENETICAL FORCING. BUT LATER FCSTS WILL HAVE TO CLOSELY MONITOR
THE POTENTIAL FOR CONVECTIVE DEVELOPMENT AS H75MB LIFTED INDICES ARE
CLOSE TO ZERO FROM KIML NEWD THRU KONL AND SOUTHEAST SATURDAY AM.
MEANWHILE THE GFS SUGGESTS AN AREA OF NEGITIVE EPV LIFTING QUICKLY
NORTH BETWEEN 12 AND 18Z SATURDAY ACROSS THE SAME AREA.

A DRY SLOT WILL MOVE LIFT NORTH THRU THE FCST AREA LATE SATURDAY
AFTN AS THE H7 TROF SWINGS THUR. FREEZING DRIZZLE DEVELOPS SE OF THE
TROF AXIS WITH SNOW AND SLEET TO THE NW. ALL SOLNS APPEAR TO BE
SLIGHTLY SLOWER SO THE MIXED BAG IS EXPECTED TO CONTINUE INTO
SATURDAY EVENING WITH CONVERSION TO ALL SNOW AFTER MIDNIGHT SATURDAY
NIGHT.

COLD AIR SWEEPS IN SUNDAY AND THE LATEST SOLNS OF THE GFS AND ECMWF
CONTINUE TO SUPPORT A BIG WARM-UP MONDAY AND TUESDAY FOLLOWED BY A
SHARP COOL DOWN WEDNESDAY AS THE NEXT ARCTIC SURGE DROPS IN. TEMPS
TUESDAY HAVE BEEN BUMPED UP INTO THE 50S BUT THE LATEST MEX GUIDANCE
SUGGESTS LOWER 60S ACROSS THE SOUTHWEST SO LATER FCSTS MAY HAVE TO
RAISE THESE TEMPS.

&&

.AVIATION...
SFC HIGH PRESSURE/ARCTIC AIR IS LOCATED OVER EASTERN NEB FRIDAY
MORNING...LEADING TO LIGHT AND VARIABLE WINDS THROUGH MOST OF THE
AFTERNOON.  A STORM SYSTEM WILL MOVE EAST TOWARDS THE PLAINS EARLY
SATURDAY MORNING...WITH WARM AIR/MOISTURE MOVING NORTH JUST ABOVE
THE SURFACE...LEADING TO THE DEVELOPMENT OF FREEZING RAIN/MVFR VSBY
AND CEILINGS AT KLBF BY 08Z...AND KVTN BY 10Z. VSBY/CEILINGS MAY
DROP TO IFR CONDITIONS PERIODICALLY AFTER 08Z TO 10Z  FZRA IS
EXPECTED TO CHANGE OVER TO FZDZ DURING THE LATE MORNING HOURS AT
KLBF AS DRY AIR MOVES NORTHEAST ACROSS THE REGION...BUT FZRA/MIX OF
SNOW WILL LIKELY PERSIST THROUGHOUT THE MORNING AT KVTN.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...ICE STORM WARNING ZONES 056-058-
069-007>010-025>029-036>038-057-059-070-071 LATE TONIGHT THROUGH
SATURDAY NIGHT. WINTER WEATHER ADVISORY ZONES 005-006-023-024-035-
094-004-022 LATE TONIGHT THROUGH SATURDAY NIGHT.

&&

CDC
Hazardous weather outlook, Nov 30, 3:53 PM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CST FRI NOV 30 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-011500-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CST FRI NOV 30 2007 /253 PM MST FRI NOV 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SIGNIFICANT WINTER STORM IS FORECAST TO OCCUR ACROSS THE
PLAINS...WITH FREEZING RAIN DEVELOPING SHORTLY AFTER MIDNIGHT OVER
SOUTHERN AND SOUTHWESTERN NEBRASKA...AND THEN SPREADING NORTH
ACROSS THE STATE SATURDAY MORNING. AN ICE STORM WARNING IS IN
EFFECT FROM 12 AM CST SATURDAY TO 12 AM CST SUNDAY...AND INCLUDES
LOCATIONS ALONG AND EAST OF A LINE FROM CHAPPELL NORTHEAST TO
AINSWORTH. LOCATIONS WEST OF THIS AREA ARE IN A WINTER WEATHER
ADVISORY...WHERE A MIXTURE OF SNOW AND SLEET ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ABUNDANT MOISTURE WILL CONTINUE TO LIFT NORTH ACROSS NEBRASKA ON
SATURDAY. THIS MOISTURE...COMBINED WITH COLD SURFACE TEMPERATURES
AND WARM AIR ALOFT WILL CONTINUE TO FAVOR FREEZING
RAIN...PARTICULARLY FOR LOCATIONS ALONG AND EAST OF HIGHWAY 83.
TOTAL ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH ARE LIKELY ALONG AND
EAST OF A LINE FROM CHAPPEL NORTHEAST TO AINSWORTH...WHERE AN ICE
STORM WARNING IS CURRENTLY IN EFFECT. LOCATIONS FURTHER WEST CAN
EXPECT A MIXTURE OF SNOW AND SLEET AS THE WINTER WEATHER EVENT
PROGRESSES...WITH TOTAL SNOW AND SLEET ACCUMULATIONS OF 1 TO 3
INCHES. A TRANSITION TO FREEZING DRIZZLE IS POSSIBLE ACROSS
SOUTHERN AND SOUTHWESTERN NEBRASKA BY SATURDAY AFTERNOON AS A
LAYER OF DRY AIR MOVES NORTH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm. Local standard time, as filed.

Ice Storm, Boyd

When
December 1, 2:00 AM CST to 2:00 PM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Ice accumulations averaging a quarter inch were reached by Noon CST across Boyd County causing hazardous conditions.

Ice Storm, Holt

When
December 1, 2:00 AM CST to 2:00 PM CST
Where
Holt forecast zone
Reported by
Public
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Ice accumulations ranging from a quarter to half inch were reached by Noon CST across Holt County causing hazardous conditions. The town of Ewing reported ice accumulations of a half inch.

Ice Storm, Loup

When
December 1, 2:00 AM CST to 2:00 PM CST
Where
Loup forecast zone
Reported by
Law Enforcement
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Ice accumulations averaged a quarter inch across Loup County by Noon CST causing hazardous conditions.

Ice Storm, Garfield

When
December 1, 2:00 AM CST to 2:00 PM CST
Where
Garfield forecast zone
Reported by
Public
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Ice accumulations averaged a quarter inch across Garfield County by Noon CST causing hazardous conditions.

Ice Storm, Wheeler

When
December 1, 2:00 AM CST to 2:00 PM CST
Where
Wheeler forecast zone
Reported by
Public
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Ice accumulations averaged a quarter inch across Wheeler County by Noon CST causing hazardous conditions.

Ice Storm, Custer

When
December 1, 2:00 AM CST to 2:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Ice accumulations averaged a quarter inch across Custer County by 10 am CST causing hazardous conditions.

Ice Storm, Frontier

When
December 1, 2:00 AM CST to 2:00 PM CST
Where
Frontier forecast zone
Reported by
Public
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Ice accumulations averaged a quarter inch along with additional sleet accumulations across Frontier County by 10 am CST causing hazardous conditions.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62161, 62162, 62163, 62164, 62165, 62166, 62167.